Texas, 2021

Damaging Winds in Texas, August 12, 2021

August 12, 2021 · NWS LUB · 2 events in 2 counties and zones

On the afternoon of the 12th, scattered thunderstorms developed across the central South Plains under a very deeply mixed and and hot atmosphere. A couple of these storms became severe over Lubbock and Swisher Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

On the afternoon of the 12th, scattered thunderstorms developed across the central South Plains under a very deeply mixed and and hot atmosphere. A couple of these storms became severe over Lubbock and Swisher Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 12, 1:46 PM CST, 1 hour 39 minutes earlier.

Area forecast discussion, Aug 12, 1:46 PM CST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
246 PM CDT Thu Aug 12 2021

.SHORT TERM...
Monsoonal moisture has pushed back towards New Mexico today, which
will limit how far east storms will make it into the South and
Rolling Plains later this afternoon into tonight. A few features of
interest exist this afternoon in New Mexico, which could help to
enhance our chances of precipitation over the South Plains region.
The standard summertime surface trough remains draped over
eastern New Mexico providing surface convergence. Two Mesoscale
Convective Vertices (MCVs) also exist (one moving into central New
Mexico and one over southeastern New Mexico). These features
could result in a mid-level lift over eastern New Mexico and bring
increased chances of convective initiation near the New Mexico /
Texas state line. Similar to yesterday, meager shear will keep
storms mostly unorganized. These storms should slowly move east
and northeast into the area and could cause locally heavy rain and
downburst winds. Guidance is somewhat hinting that the MCV over
southeastern New Mexico may move towards the forecast area later
today and allow for additional storm development within the South
Plains. Storms should decrease in coverage shortly after sunset;
however, a low-level jet is expected to develop later tonight.
This jet would help to reintensify any ongoing showers and
thunderstorms, and if the MCV is near the area, it could help
develop additional thunderstorms tonight. If this activity occurs,
it should come to an end shortly after sunrise.

Cloud cover over the South Plains and western Rolling Plains will
help to keep temperatures cooler tomorrow. A weakness is expected to
form within the periphery of the upper ridge that is currently over
the region tomorrow afternoon. As the weakness moves over the higher
terrain of New Mexico and a surface trough to our west, it will
promote storm development. This activity is progged to move east and
southeast into the Panhandle and South Plains regions later
tomorrow. Storm hazards will be similar to what is expected today.
GKendrick

.LONG TERM...
The weak inverted upper level trough providing the moist monsoonal
plume mainly across the western South Plains will weaken and
retreat to the southwest by the middle of the weekend. But a
passing upper trough in eastern North America will send a weak
outflow infused cold front into the area which could generate
storm chances Saturday, or perhaps not until Sunday mainly just to
our south. We will retain thunderstorm chances through the
weekend similar to previous forecasts. But confidence in timing
and location of these storms during the weekend in particular
remains low. Cooler temperatures also look valid. And if an
earlier passage of this front/outflow occurs, highs on Saturday
could be somewhat cooler than presently forecast.

By early next week flow aloft will be weak northwesterly, with new
solutions runs showing a bit of a more pronounced upper trough
re-carving the trough just to our east, and perhaps supporting
low thunder chances Monday at least. Beyond, we expect the
monsoonal plume aloft to recover back across the area by mid week
anyway, and thus some chance for low thunderstorm coverage. The
first half of August is typically "moist" this area, and forcing
typically weak, but takes little to generate storm chances. Looks
like that is the case with this pattern as well. RMcQueen

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

10/05
Hazardous weather outlook, Aug 12, 3:00 AM CST, 12 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
400 AM CDT Thu Aug 12 2021

TXZ021>044-130900-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
400 AM CDT Thu Aug 12 2021

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and tonight.

Isolated to scattered showers and thunderstorms are expected
today and tonight with the highest probabilities near the New Mexico
state line. The storms are not expected to become severe, but by
late afternoon into the evening, stronger storms will be capable of
very localized heavy rain due to slow movement. Wind gusts of 50 to
55 mph will also be possible with the stronger storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms are in the forecast for the southern Texas Panhandle,
South Plains and Rolling Plains Friday through Monday, then again on
Wednesday, with the greatest threat for hazardous weather during
this period being severe wind gusts. Locally heavy rainfall also may
develop late Saturday into Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Lubbock radar (KLBB), 35 km away, was scanning. The volume nearest the first event began at 21:22 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lubbock

When
August 12, 3:25 PM CST to 3:26 PM CST
Where
Lubbock County, 6 mi SSW of Wolfforth
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
33.420, -102.060

A Texas Tech University West Texas mesonet site near Wolfforth measured severe wind gusts from 1525 CST through 1526 CST. A peak wind gust of 61 mph was measured at 1526 CST.

Thunderstorm Wind, Swisher

When
August 12, 4:05 PM CST
Where
Swisher County, 2 mi ENE of Tulia
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
34.541, -101.737

A Texas Tech University West Texas mesonet site near Tulia measured a wind gust to 67 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 968900, 968901.